Nebraska, 2008

Tornadoes and Flooding in Nebraska, June 5 to 12, 2008

June 5 to 12, 2008 · NWS OAX · 21 events in 9 counties and zones

A warm front and low pressure system over northern Kansas lifted northeast into southeast Nebraska and southwest Iowa as an unseasonably strong upper level low pressure system lifted from the Rockies into the northern plains. The front and upper level disturbance caused fast moving thunderstorms, a few severe, to develop during the late morning hours in northeast Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A warm front and low pressure system over northern Kansas lifted northeast into southeast Nebraska and southwest Iowa as an unseasonably strong upper level low pressure system lifted from the Rockies into the northern plains. The front and upper level disturbance caused fast moving thunderstorms, a few severe, to develop during the late morning hours in northeast Nebraska. After a brief lull in the activity through early afternoon, additional thunderstorms developed over eastern Nebraska. The storms developed along 2 lines, one extended north of Columbus while the other stretched from southeast Nebraska into southwest Iowa. Several of the storms turned severe, including one supercell that produced an EF2 tornado in extreme southeast Nebraska. Besides the severe weather, a few of the thunderstorms produced additional areas of heavy rain that fell on saturated soils and caused some already high rivers to flood.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 5, 4:06 AM CST, 6 hours 24 minutes earlier.

Area forecast discussion, Jun 5, 4:06 AM CST, 6 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
506 AM CDT THU JUN 5 2008

.DISCUSSION...
CONCERNS THROUGH TONIGHT WILL BE SEVERE WEATHER AND HEAVY RAINFALL.

PESKY TROF CONTINUES IT/S PROGRESSION INTO THE PLAINS TODAY AND
TONIGHT...AND FINALLY LIFTS NORTH INTO THE NORTHERN PLAINS FRIDAY.
THUNDERSTORMS ARE ONGOING OVER SOUTHEAST NEBRASKA AND SOUTHWEST
IOWA THIS MORNING WITH ADDITIONAL DEVELOPMENT INTO NORTHEAST
NEBRASKA. OVERNIGHT SEVERAL REPORTS OF HEAVY RAINFALL FELL...ONE
BAND FRON BUTLER TO SAUNDERS COUNTY...WITH ANOTHER AREA OF HEAVY
RAIN FM SALINE ACRS LANCASTER EWD TO CAST/OTOE/MILLS AND
MONTGOMERY COUNTIES...WITH A SWATH OF 3 TO 6 INCHES OF RAINFALL.

WITH THE PRECIPITABLE WATER OF 1.5 TO 2 INCHES...RETURNING TO THE
FORECAST AREA AND THE SFC FNT NR THE KS/NE BORDER...EXPECTED TO
LIFT NORTH TODAY AND THEN MOVE THROUGH AS A COLD FRONT TONIGHT.
HEAVY RAIN WILL BE POSSIBLE WITH ADDITIONAL MODERATE TO MAJOR
FLOODING. EXTENDING FLASH FLOOD WATCH THROUGH TONIGHT AS THE THETA
E- RIDGE AXIS SET UP OVER ERN NEB AND MOVES INTO WRN IA THRU 06Z.
LATEST TRENDS DO TRY TO BRING THE DRY SLOT IN AND THE STORM
MOTIONS INCREASE TO 30 TO 45 KTS...SO THIS SHOULD HELP KEEP THE
STORMS MOVING.

THE LOW LEVEL JET IS PROGGED TO STRENGTHEN THROUGHOUT THE
AFTERNOON TO 40 TO 50KTS BY 00Z AND 50 TO 60KTS BY 03Z...COMBINED
WITH THE SFC LOW TRACKING FM WRN KS TO CNTRL NEB. DID ISSUE A WIND
ADVISORY FOR THIS AFTERNOON AND THIS EVENING AS WINDS STRENGTHEN
THROUGHOUT THE LOWER AND MID LEVELS.

SEVERE THREAT CONTINUES TODAY AND THIS EVENING...AS THE ENTIRE
FORECAST AREA IS IN A MODERATE RISK...WITH TORNADOES...DAMAGING
WINDS...LARGE HAIL AND HEAVY RAIN. DEEP LAYER SHEAR IS STRONGEST
OVR THE WRN PORTION OF THE CWA THIS MORNING AND THIS SHEAR MAXIMUM
SHIFTS TO ERN NEB AND WRN IA BY 00Z AND INTO IA THIS EVENING.
MUCAPE OF 1-2K J/KG ARE PROGGED TO DOUBLE TO 2-4K J/KG BY 00Z.
VERY STEEP MID LEVEL LAPSE RATES ARE FORECAST OVR SE NEB
TAF...WITH LOW LEVEL LAPSE RATES STEEPENING ACRS THE CWA THIS
AFTERNOON. WRM MID LEVEL TEMPS WILL ADVANCE ACRS THE CWA AND THIS
SHOULD LIMIT CONVECTION UNTIL THE SFC HEATING COMBINED WITH THE
BOUNDARY AND UPPR LEVEL SUPPORT MOVE IN LATER TODAY AND TONIGHT.

HAVE LEFT FRIDAY MOSTLY DRY HOWEVER ANOTHER FRONT WITH UPR LEVEL
SUPPORT WILL MOVE IN LATE FRIDAY NIGHT AND SATURDAY...BRINGING THE
NEXT CHC FOR TSRA. WITH SW FLOW ALOFT AND THE SFC BOUNDARY IN THE
AREA CONTINUE TSRA CHCS INTO SUNDAY INTO MID WEEK.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NEZ011-012-015>018-
     030>034-042>045-050>053-065>068-078-088>093.

     WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 10 PM CDT THIS EVENING
     FOR NEZ015-033-034-043>045-050>053-065>068-078-088>093.

IA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR IAZ043-055-056-069-
     079-080-090-091.

     WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 10 PM CDT THIS EVENING
     FOR IAZ043-055-056-069-079-080-090-091.

&&

ZAPOTOCNY
Hazardous weather outlook, Jun 5, 4:52 AM CST, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
552 AM CDT THU JUN 5 2008

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-060100-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
552 AM CDT THU JUN 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

ALTHOUGH THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS OVER
NORTHEAST NEBRASKA TODAY...SEVERE THUNDERSTORMS ARE MORE LIKELY
ACROSS THE OUTLOOK AREA LATE THIS AFTERNOON AND TONIGHT. DAMAGING
WINDS...LARGE HAIL...ISOLATED TORNADOES AND HEAVY RAIN WILL BE THE
PRIMARY HAZARDS.

THE WARM FRONT NEAR THE KANSAS NEBRASKA BORDER WILL LIFT NORTH
TODAY AS SURFACE LOW PRESSURE MOVES FROM WESTERN KANSAS INTO
CENTRAL NEBRASKA. STRONG SURFACE WINDS WITH GUSTS TO 45 MPH ARE
EXPECTED DEVELOP WITH A WIND ADVISORY FOR PARTS OF EASTERN
NEBRASKA INTO SOUTHWEST IOWA THIS AFTERNOON AND THIS EVENING. THE
COLD FRONT WILL MOVE INTO CENTRAL NEBRASKA BY EVENING. MOISTURE IS
EXPECTED TO POOL AHEAD OF THE FRONT...WITH INSTABILITY GREATEST IN
THE THIS AREA. AS THE UPPER LEVEL SYSTEM MOVES INTO THE
PLAINS...IT WILL BRING STRONG WINDS AND COOL AIR ALOFT...WHICH
WILL CONTRIBUTE TO DECREASING STABILITY AND FAVORABLE DEEP
LAYERED SHEAR. ONCE THE CAP BREAKS LATE THIS AFTERNOON...SEVERE STORMS
ARE EXPECTED TO RAPIDLY DEVELOP WITH TORNADOES...DAMAGING
WINDS...AND LARGE HAIL.

ALTHOUGH THE STORMS WILL HAVE A FAST STORM MOVEMENT...DUE TO THE
ONGOING FLOODING AND ALREADY SATURATED SOILS...THE FLASH FLOOD
WATCH HAS BEEN CONTINUED THROUGH TONIGHT. PLEASE REFER TO INDIVIDUAL
RIVER AND FLASH FLOOD WARNINGS FOR SPECIFIC FLOODING DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE POSSIBLE FOR PARTS OF THE OUTLOOK AREA SATURDAY
THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON AND
THIS EVENING.

ZAPOTOCNY

In the hours before

Local storm report, Jun 5, 8:56 AM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
956 AM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0952 AM     HEAVY RAIN       3 W PACIFIC JUNCTION    41.02N 95.86W
06/05/2008  M4.90 INCH       MILLS              IA   CO-OP OBSERVER

&&

KURTZ
Local storm report, Jun 5, 10:02 AM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1102 AM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1057 AM     HEAVY RAIN       4 N WEEPING WATER       40.93N 96.14W
06/05/2008  E4.26 INCH       CASS               NE   EMERGENCY MNGR

&&

KURTZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 hail, 5 tornado, 4 thunderstorm wind, 3 flood. Local standard time, as filed.

Hail, Antelope

When
June 5, 10:30 AM CST
Where
Antelope County, Oakdale
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
42.070, -97.970

Hail, Pierce

When
June 5, 10:30 AM CST
Where
Pierce County, Pierce
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
42.200, -97.530

Hail, Pierce

When
June 5, 10:49 AM CST
Where
Pierce County, Pierce
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
42.200, -97.530

Hail, Pierce

When
June 5, 11:04 AM CST
Where
Pierce County, 2.31 mi NNW of Hadar
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
42.130, -97.470

Hail that approached golfball-size fell between Pierce and Hadar. The hail damaged crops and vehicles in the area.

Hail, Cedar

When
June 5, 11:33 AM CST
Where
Cedar County, 0.51 mi E of Coleridge
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
42.500, -97.190

Hail, Gage

When
June 5, 4:55 PM CST
Where
Gage County, 0.69 mi S of Liberty
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.070, -96.480

Thunderstorm Wind, Antelope

When
June 5, 5:20 PM CST
Where
Antelope County, 10 mi NE of Orchard
Measured
60 kt (69 mph) estimated gust
Reported by
Newspaper
Coordinates
42.432, -98.112

Thunderstorm wind gusts estimated at 70 mph uprooted a few trees and broke windows out of a house on a farmstead northeast of Orchard.

Tornado, Nemaha

When
June 5, 5:20 PM CST to 5:24 PM CST
Where
Nemaha County, 9.46 mi SSW of Johnson to 6.99 mi SSW of Johnson
Rating
EF1
Path length
2.58 mi
Path width
100 yd
Reported by
Emergency Manager
Coordinates
40.291, -96.058

A supercell thunderstorm caused cyclic tornadic activity southwest of Johnson. This tornado caused tree and farm outbuilding damage along its path. As this tornado was dissipating, another one formed to the east. Eyewitnesses stated they saw both tornadoes on the ground at the same time for a while. The supercell thunderstorm then spun up a third tornado a mile southwest of Johnson.

Tornado, Nemaha

When
June 5, 5:23 PM CST to 5:32 PM CST
Where
Nemaha County, 9.46 mi SSW of Johnson to 3.01 mi S of Johnson
Rating
EF1
Path length
6.52 mi
Path width
220 yd
Reported by
Emergency Manager
Coordinates
40.291, -96.058

A supercell thunderstorm caused cyclic tornadic activity southwest of Johnson. As one tornado to the west was dissipating this one formed. Eyewitnesses stated they saw both tornadoes on the ground at the same time for a while. This tornado caused damage to several farmsteads southwest of Johnson. A barn was blown down at one farmstead and other farm outbuildings and trees sustained major damage along its track. Two houses also had some roof damage. This supercell thunderstorm then spun up a third tornado a mile southwest of Johnson after this tornado had lifted or dissipated.

Hail, Antelope

When
June 5, 5:26 PM CST
Where
Antelope County, 4.61 mi W of Clearwater
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
42.170, -98.270

Tornado, Nemaha

When
June 5, 5:35 PM CST to 5:37 PM CST
Where
Nemaha County, 2 mi SW of Johnson to 1.31 mi SW of Johnson
Rating
EF1
Path length
0.69 mi
Path width
100 yd
Reported by
Emergency Manager
Coordinates
40.400, -96.027

A tornado destroyed caused tree and outbuilding damage to a farmstead about a mile southwest of Johnson. This was the 3rd tornado that formed from this supercell thunderstorm that tracked across the county. Even though the tornado lifted before it hit Johnson, wind from the storm knocked down power lines from near Johnson to Brock, which is several miles northeast of Johnson. The downed power lines caused the town of Brock to lose power.

Thunderstorm Wind, Nemaha

When
June 5, 5:35 PM CST to 5:40 PM CST
Where
Nemaha County, 4 mi SW of Brock to 1.36 mi WNW of Brock
Measured
60 kt (69 mph) estimated gust
Reported by
Newspaper
Coordinates
40.439, -96.004

Thunderstorm wind gusts estimated at 60 to 70 mph caused scattered farm outbuilding damage from near Johnson to near Brock. Power lines were also downed from the storm along Highway 67 which caused its closure and knocked power out in Brock. The winds were from the supercell thunderstorm that produced 3 tornadoes southwest of Johnson.

Thunderstorm Wind, Knox

When
June 5, 5:41 PM CST
Where
Knox County, 3.7 mi NE of Venus
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
42.460, -98.240

Thunderstorm winds estimated at 70 mph downed trees and blew windows out of a house west of Creighton.

Hail, Richardson

When
June 5, 5:48 PM CST
Where
Richardson County, 0.69 mi N of Shubert
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.240, -95.680

Hail, Knox

When
June 5, 5:52 PM CST
Where
Knox County, 2.63 mi WSW of Center
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
42.610, -97.920

Thunderstorm Wind, Cedar

When
June 5, 6:32 PM CST
Where
Cedar County, 0.51 mi W of Randolph
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.380, -97.360

Tornado, Richardson

When
June 5, 6:33 PM CST to 6:35 PM CST
Where
Richardson County, 1.52 mi S of Preston to 0.89 mi SE of Preston
Rating
EF0
Path length
1.29 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
40.008, -95.523

A brief tornado caused scattered tree and farm outbuilding damage southeast of Falls City. Another tornado, stronger and longer lived, formed several miles to the north of this one from the same supercell thunderstorm.

Tornado, Richardson

When
June 5, 6:39 PM CST to 6:49 PM CST
Where
Richardson County, 3.04 mi E of (Fnb)brener Fld Fall to 5.36 mi E of Barada
Rating
EF2
Path length
8.67 mi
Path width
880 yd
Continued into
Holt, Mo (EAX)
Reported by
Trained Spotter
Coordinates
40.084, -95.523

This tornado started approximately 4 miles east of Falls City and traveled north northeast. Soon after the initial touchdown there was damage to the roof of a home and a church. The tornado then produced tree damage before blowing the roof off of a home and destroying several sheds and barns at another farmstead. Other tree, house, outbuilding and power pole damage was observed along its path before it crossed the Missouri River into Holt county Missouri. The damage path reached a half mile wide where high tension power poles were snapped northeast of Falls City.

Flood, Seward

When
June 5, 9:30 PM CST to June 12, 6:30 AM CST
Where
Seward County, 0.88 mi S of Krutz Arpt to 1.08 mi WNW of Staplehurst
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
40.907, -97.081

Heavy rain from thunderstorms on June 4th and 5th caused Lincoln Creek to flood across Seward county from west of Staplehurst to its confluence with the Big Blue River near Seward. The flooding was prolonged by additional heavy rain producing thunderstorms on June 7th, 8th and 11th. The creek at Seward reached a 17.7 foot crest around 2am CDT on June 7th and a 17.5 foot crest around 7am CDT on the 9th. Flood stage is 15 feet. The flooding closed several county roads, especially near its confluence with the Big Blue River which was also in flood or running quite high. Agricultural lowlands were also flooded. Flooding along Lincoln Creek started late in the Day on June 6th and lasted until the morning hours of June 12th.

Flood, Knox

When
June 6, 3:15 AM CST to June 7, 5:15 PM CST
Where
Knox County, 4.38 mi W of Verdel to 4.2 mi ESE of Verdel
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
42.817, -98.286

Heavy rain fell across the Ponca Creek basin on Wednesday June 4, with an additional 2 to 4 inches reported across the upper sections of the basin on Thursday June 5. The rain caused Ponca Creek to flood along Highway 12 in the Verdel area on Friday and Saturday June 6 and 7th. Farm fields and county roads in the area were also flooded.

Flood, Cass

When
June 6, 9:15 AM CST to 6:30 PM CST
Where
Cass County, Louisville to 2.35 mi NNW of Cedar Creek
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
41.000, -96.150

Additional heavy rain producing thunderstorm fell across parts of the Platte River basin on June 4th and 5th. This caused the already high Platte River to briefly go over its banks around the Louisville area from late morning until early evening on June 6th. The river at Louisville crested around 9.2 feet at 345 pm on June 6th, flood stage is 9 feet. The flooding affected mainly just agricultural lowlands.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyThe tornado archive for Nebraska, 2008Warnings in Nebraska, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 97173, 97174, 97175, 97176, 97177, 97179, 118411, 121627, 121626, 97180, 113856, 118296, 97191, 97181, 97182, 97192, 121628, 97187, 101544, 118297, 101377.